Could My 65 Year Old Mother Have Undiagnosed BPD?

    QUESTION:

    Dear Dr. Heller,

    My mother is 65 years old.  She was hospitalized 4 times for “nervous breakdowns” when I was a teen, during which time she suffered from severe OCD, panic attacks, depression, and agoraphobia.  Mom underwent a series of shock treatments about 20 years ago; currently on high doses of Prozac, Serzone and Xanax.  Incest is likely, but has never been addressed.  Mom underwent surgery for hyperthyroidism when she was about 32 years old and has a history of migraines.  Recently, she has had a series of physical problems such as eye trouble, joint pain, and stomach disorders that physicians have been unable to find the cause of.  Mom hasn’t worked in over 30 years, doesn’t drive, and has few hobbies or interests. I myself am in therapy to help treat anxiety and co-dependency (growing up, my mother and I were heavily enmeshed).  My new-found emotional “freedom” at the age of 37 has triggered behavior in my mother that I have never seen before.  She has angry/sarcastic outbursts at me or will hang up the phone if I confront her about her lying (which is habitual) or other boundary violations.  Also, I am not ‘allowed’ to talk about anything in the past — she doesn’t want to hear anything “negative” about my childhood (which she’ll deny ever happened), and it’s as though deceased family members never existed, and she has little memory of her own childhood.  I am also noticing that people (herself included) are either “all good” or “all bad;” she either adores or despises a person, depending how that person has treated her recently.  Most things are viewed in terms of how it personally affects her.  In my recent research on mental illnesses, I stumbled onto information about BPD.  Based on some of the things I’ve mentioned here, do you think it’s possible my mother is suffering from un-diagnosed borderline personality disorder?

     

    ANSWER:

    Absolutely.  I’d even say it’s likely, particularly with the history of multiple meds in high doses requiring ECT for improvement.  The addition of Tegretol to an SSRI could result in a profound improvement – I’ve seen this in many older individuals.

Separator (Biological Unhappiness)

 

2000 May Questions

 

Ask the Doctor

 

Home

Tagged with:
 

Leave a Reply

Your email address will not be published. Required fields are marked *

*

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>